Nebraska, 2025

Hail in Nebraska, May 31, 2025

May 31, 2025 · NWS OAX · 1 event in 1 county or zone

On May 31, 2025, a compact shortwave trough dove south across the Plains. In response, isolated to scattered thunderstorms developed across eastern Nebraska during the afternoon and evening, supported by SBCAPE values ranging from 1000 to 1500 J/kg and modest ascent associated with the approaching wave.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On May 31, 2025, a compact shortwave trough dove south across the Plains. In response, isolated to scattered thunderstorms developed across eastern Nebraska during the afternoon and evening, supported by SBCAPE values ranging from 1000 to 1500 J/kg and modest ascent associated with the approaching wave.

Although the environment lacked strong low-level forcing and sufficient wind shear to support organized or long-lived storms, a thunderstorm in Lancaster County managed to produce hail estimated up to 1 inch in diameter. Thunderstorm activity gradually diminished through the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 31, 2:16 PM CST, 2 hours 29 minutes earlier. Its key messages:

  • Canadian wildfire smoke will continue to stream over the region. Some may start to reach the surface by overnight tonight.
  • Temperatures will continue their warming trend, with readings hovering around 90F on Sunday and Monday. Outside of a slight chances (~20%) of a shower or thunderstorm this afternoon, conditions should be generally dry through the start of next week.
  • A pattern shift will result in cooling temperatures and increased shower and thunderstorm chances, with the potential for severe weather and heavy rain.
Area forecast discussion, May 31, 2:16 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
316 PM CDT Sat May 31 2025

.KEY MESSAGES...

- Canadian wildfire smoke will continue to stream over the
  region. Some may start to reach the surface by overnight
  tonight.

- Temperatures will continue their warming trend, with readings
  hovering around 90F on Sunday and Monday. Outside of a slight
  chances (~20%) of a shower or thunderstorm this afternoon,
  conditions should be generally dry through the start of next
  week.

- A pattern shift will result in cooling temperatures and
  increased shower and thunderstorm chances, with the potential
  for severe weather and heavy rain.

&&

.DISCUSSION...
Issued at 140 PM CDT Sat May 31 2025

Current WV analysis reveals numerous weather regimes across the
CONUS, with lows impacting each coast, and ridging over much of
the Intermountain West. Caught in the middle of this is a
compact shortwave trough that is diving south across the Plains.
This compact feature will actually be the main weather maker
over the course of the weekend, with a very slight potential
(~20%) of a shower or thunderstorm. Current mesoanalysis shows
an uncapped environment with SBCAPE values between 1000-1500
J/kg, and with the ascent associated with the approaching wave,
CAMs are picking up on isolated convection, mostly across
eastern NE and far southwestern IA. What will be lacking is a
good source of low-level lift and sufficient wind shear for
longer lived thunderstorms, so anything that does pop will be
relatively weak and brief. However, there might be just enough
shear to produce a longer lived, low-end severe cell which has
prompted the SPC to introduce a Marginal Risk of severe weather
for the forecast area. With decent CAPE, hail looks to be the
main hazard, but some strong winds (>40 mph) may also be
observed with some storms thanks to a relatively dry sub-cloud
layer, aiding in some stronger downdrafts.

Even though most areas will stay quiet through the weekend and
into the start of next week, something to keep an eye on will be
wildfire smoke originating from Manitoban that will stream over
the region. Although the majority of smoke will remain aloft,
HRRR Near-Surface Smoke Density shows some higher concentrations
reaching the ground starting tonight. Any impacts related to
this should remain nominal, but some periods of reduced
visibility may cause some travel concerns. For those who have
plans outdoors during this timeframe may experience some slight
eye irritation and perhaps some respiratory issues. Besides the
smoke, its will be a warm weekend, with afternoon temperature
readings climbing from the lower and middle 80s today, toward
the upper 80s to lower 90s by Sunday.

.MONDAY AND TUESDAY...

With transient ridge beginning to exit the region on Monday,
another warm day will be in store, with temperatures even
nudging up a few degrees compared to Sunday. Current NBM
projections have more widespread 90F readings, with maybe even
the slight potential (~25%) for a few spots reaching 95F. Beyond
Monday afternoon, a noticeable pattern change will take place,
with increasing rain chances and cooler temperatures by Tuesday.
Global models indicate that a nearly stationary cut-off low
currently spinning off the coast of Baja California will finally
eject eastward toward the Plains. As it does, it will help to
drag remnant moisture from Tropical Storm Alvin, while
interacting with another separate trough and an associated cold
front. This will setup what could is likely to be a wet period
starting as early as Monday night. The most recent SPC
Convective Outlook does include our forecast area in a Marginal
Risk (Slight Risk for parts of northern NE) of severe weather
for Monday, so some strong winds and hail cannot be ruled out
during this timeframe.

As these converging troughs and associated moisture continue
their eastward trek into Tuesday, rainfall should be anticipated
through much of the day, but will begin to tapper off by Tuesday
afternoon and evening. WPC QPF has generally between 1.5-2" for
eastern NE and southwestern IA when all is said and done.
Temperatures on Tuesday will also be noticeably cooler thanks to
the rainfall and the negative height anomalies overhead.
Regional MaxTs are shown ranging from the middle 70s for extreme
southeastern NE, to the middle 60s for northern NE.

.LONGER TERM...

In the wake of the early week active period, conditions will
settle through the remainder of the week as the broader flow
turns more zonal. This will allow for a slow rebound in
temperatures towards more seasonal levels. NBM does have some
low-end precip chances through out the week, but it appears
that any significant rainfall or severe weather chances appear
low at this time.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1209 PM CDT Sat May 31 2025

VFR conditions, at this time, are expected to persist through
the TAF period, but some uncertainties exist in the forecast.
There is a slight chance (~20%) of a shower or thunderstorm
this afternoon, but chances are too low to warrant inclusion of
any VCSH/VCTS in the TAFs for now. A separate uncertainty
surrounds the presence of surface smoke/haze that could cause
longer-term reductions in visibilities. It is possible that
multiple amendments may be needed during this afternoon and
evening. Outside of these uncertainties, winds will favor a
W/NW'rly component, with a few afternoon gusts in the upper
teems to around 20 kts.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...RW
AVIATION...RW
Hazardous weather outlook, May 31, 2:37 PM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
337 PM CDT Sat May 31 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
337 PM CDT Sat May 31 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

Isolated showers and thunderstorms this afternoon will have the
potential to produce some severe hail and strong winds.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Shower and thunderstorm chances return late Monday into Tuesday,
with the possible return of another round of severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Omaha radar (KOAX), 62 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lancaster

When
May 31, 4:45 PM CST
Where
Lancaster County, 1.48 mi NNW of Lincoln
Measured
1 in hail
Reported by
Public
Coordinates
40.820, -96.680

Public report received via social media of hail estimated up to 1 in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253908.